Alert archive / Missouri / Severe Thunderstorm Warnings in 2018

Severe Thunderstorm Warning 236, NWS Springfield, MO

July 19, 20184 counties in Missouri

NWS Springfield, MO issued this severe thunderstorm warning at Jul 19, 2018, 3:23 PM CDT for 4 counties in Missouri. It was in force for 67 min. 5 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 19, 2018, 3:23 PM CDT (20:23 UTC)
Expired
Jul 19, 2018, 4:30 PM CDT
In force
67 min
Issued by
NWS Springfield, MO
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Cedar County, MO, Hickory County, MO, Polk County, MO, St. Clair County, MO

The radar

The Springfield radar (KSGF), 78 km from the middle of the area, began a volume at 20:24 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 19, 3:30 PM CDTTSTM WND DMG2 Ssw Osceola, MOMISSOURI 82 IS CLOSED ONE HALF MILE WEST OF ROUTE W DUE TO A POWER LINE ACROSS THE ROADWAY.
Jul 19, 3:40 PM CDTTSTM WND DMGCollins, MONUMEROUS TREES DOWN AND POWER OUTAGES.
Jul 19, 3:41 PM CDTTSTM WND DMG5 W Collins, MOTREES UPROOTED AND LAYING IN DIFFERENT DIRECTIONS AT THE INTERSECTION OF US 54 AND HIGHWAY J. DELAYED REPORT. TIME BASED OFF OF RADAR.
Jul 19, 3:48 PM CDTTSTM WND DMGHumansville, MOFIRE DEPARTMENT REPORTING TREES DOWN IN HUMANSVILLE. VIA HAM OPERATOR.
Jul 19, 4:00 PM CDTTSTM WND DMG3 E Umber View Heights, MOAT ABOUT 4 PM TO 4:15 PM AT STOCKTON STATE PARK. THE MARINA WAS HEAVILY DAMAGED.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 5 storm reports to this severe thunderstorm warning; the first came 7 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jul 19, 11:22 AM CDTSevere Thunderstorm WatchSPC10 hr

The nearest sounding before it

Springfield, MO (KSGF), launched 12:00Z, 8.4 hours before the alert went out and 111 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Springfield, MO at 12:00Z on 2018-07-19Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1220 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Springfield, MO at 12:00Z on 2018-07-19The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 79 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1220 J/kg
Mixed-layer CIN
-118 J/kg
Mixed-layer LCL
767 m above ground
0-6 km bulk shear
42 kt
0-1 km storm-relative helicity
79 m²/s²
0-3 km storm-relative helicity
181 m²/s²
Significant tornado parameter
0.5
Supercell composite
5.4

Open this sounding in Storm Lab

The text

As transmitted.

761 
WUUS53 KSGF 192023
SVRSGF
MOC039-085-167-185-192130-
/O.NEW.KSGF.SV.W.0236.180719T2023Z-180719T2130Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Springfield MO
323 PM CDT THU JUL 19 2018

The National Weather Service in Springfield has issued a

* Severe Thunderstorm Warning for...
  Southwestern Hickory County in central Missouri...
  Eastern Cedar County in southwestern Missouri...
  Northwestern Polk County in southwestern Missouri...
  Central St. Clair County in west central Missouri...

* Until 430 PM CDT.

* At 323 PM CDT, a severe thunderstorm was located over Osceola, or
  20 miles northeast of El Dorado Springs, moving south at 35 mph.

  HAZARD...60 mph wind gusts and quarter size hail.

  SOURCE...Radar indicated.

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees.

* Locations impacted include...
  Stockton Lake...                  Truman Lake...
  Stockton State Park...            Stockton...
  Humansville...                    Osceola...
  Lowry City...                     Fair Play...
  Weaubleau...                      Collins...
  Flemington...                     Roscoe...
  Vista...                          Umber View Heights...
  Gerster...                        Bearcreek...
  Masters...                        Caplinger Mills...
  Cane Hill...                      Arnica...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Large hail and damaging winds and continuous cloud to ground
lightning is occurring with this storm. Move indoors immediately.
Lightning is one of nature's leading killers. Remember, if you can
hear thunder, you are close enough to be struck by lightning.

&&

LAT...LON 3812 9363 3799 9354 3771 9344 3761 9348
      3757 9363 3758 9385 3767 9387 3781 9388
      3804 9387 3811 9385 3815 9377 3815 9369
TIME...MOT...LOC 2023Z 344DEG 29KT 3805 9372 

HAIL...1.00IN
WIND...60MPH
 
$$

Cramer
3 follow-up statements
675 
WWUS53 KSGF 192047
SVSSGF

Severe Weather Statement
National Weather Service Springfield MO
347 PM CDT THU JUL 19 2018

MOC039-085-167-185-192130-
/O.CON.KSGF.SV.W.0236.000000T0000Z-180719T2130Z/
Hickory MO-Cedar MO-Polk MO-St. Clair MO-
347 PM CDT THU JUL 19 2018

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 430 PM CDT
FOR SOUTHWESTERN HICKORY...EASTERN CEDAR...NORTHWESTERN POLK AND
EASTERN ST. CLAIR COUNTIES...

At 347 PM CDT, a severe thunderstorm was located near Humansville, or
14 miles northeast of Stockton, moving south at 35 mph.

HAZARD...60 mph wind gusts and quarter size hail.

SOURCE...Radar indicated.

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees.

Locations impacted include...
Stockton Lake...                  Stockton State Park...
Stockton...                       Humansville...
Osceola...                        Fair Play...
Weaubleau...                      Collins...
Flemington...                     Roscoe...
Vista...                          Umber View Heights...
Gerster...                        Bearcreek...
Masters...                        Caplinger Mills...
Cane Hill...                      Arnica...
Dunnegan...                       Monegaw Springs...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Continuous cloud to ground lightning is occurring with this storm.
Move indoors immediately. Lightning is one of nature's leading
killers. Remember, if you can hear thunder, you are close enough to
be struck by lightning.

&&

LAT...LON 3800 9355 3799 9354 3771 9344 3761 9348
      3757 9363 3758 9385 3767 9387 3781 9388
      3804 9387 3811 9385 3814 9380 3801 9361
TIME...MOT...LOC 2047Z 340DEG 31KT 3786 9364 

HAIL...1.00IN
WIND...60MPH
 
$$

Cramer
511 
WWUS53 KSGF 192107
SVSSGF

Severe Weather Statement
National Weather Service Springfield MO
407 PM CDT THU JUL 19 2018

MOC085-185-192116-
/O.CAN.KSGF.SV.W.0236.000000T0000Z-180719T2130Z/
Hickory MO-St. Clair MO-
407 PM CDT THU JUL 19 2018

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHWESTERN HICKORY AND
EASTERN ST. CLAIR COUNTIES IS CANCELLED...
    
The severe thunderstorm which prompted the warning has weakened.
moved out of the warned area. Therefore, the warning has been 
cancelled.

A Severe Thunderstorm Watch remains in effect until 900 PM CDT for
southwestern Missouri.

LAT...LON 3771 9344 3761 9348 3757 9363 3758 9385
      3770 9378 3781 9348
TIME...MOT...LOC 2106Z 341DEG 29KT 3766 9362 

$$

MOC039-167-192130-
/O.CON.KSGF.SV.W.0236.000000T0000Z-180719T2130Z/
Cedar MO-Polk MO-
407 PM CDT THU JUL 19 2018

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 430 PM CDT
FOR SOUTHEASTERN CEDAR AND NORTHWESTERN POLK COUNTIES...

At 406 PM CDT, a severe thunderstorm was located near Fair Play, or
10 miles east of Stockton, moving south at 35 mph.

HAZARD...60 mph wind gusts and quarter size hail.

SOURCE...Radar indicated.

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees.

Locations impacted include...
Stockton Lake...                  Stockton State Park...
Stockton...                       Fair Play...
Flemington...                     Umber View Heights...
Bearcreek...                      Masters...
Dunnegan...                       Cane Hill...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Continuous cloud to ground lightning is occurring with this storm.
Move indoors immediately. Lightning is one of nature's leading
killers. Remember, if you can hear thunder, you are close enough to
be struck by lightning.

&&

LAT...LON 3771 9344 3761 9348 3757 9363 3758 9385
      3770 9378 3781 9348
TIME...MOT...LOC 2106Z 341DEG 29KT 3766 9362 

HAIL...1.00IN
WIND...60MPH
 
$$

Cramer
608 
WWUS53 KSGF 192122
SVSSGF

Severe Weather Statement
National Weather Service Springfield MO
422 PM CDT THU JUL 19 2018

MOC039-167-192132-
/O.EXP.KSGF.SV.W.0236.000000T0000Z-180719T2130Z/
Cedar MO-Polk MO-
422 PM CDT THU JUL 19 2018

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN CEDAR AND
NORTHWESTERN POLK COUNTIES WILL EXPIRE AT 430 PM CDT...
        
The storm which prompted the warning has moved out of the area.
Therefore, the warning will be allowed to expire.

A Severe Thunderstorm Watch remains in effect until 900 PM CDT for
southwestern Missouri.

To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
Springfield.

LAT...LON 3771 9344 3761 9348 3757 9363 3758 9385
      3770 9378 3781 9348
TIME...MOT...LOC 2122Z 344DEG 29KT 3754 9358 

$$

Cramer

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Springfield, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 19, 12:31 PM CDT, 2 hours 52 minutes earlier.

Area forecast discussion, Jul 19, 12:31 PM CDT, 2 hours 52 minutes before
Area Forecast Discussion
National Weather Service Springfield MO
1231 PM CDT Thu Jul 19 2018

...Update to Aviation Discussion for 18Z Tafs...

.SHORT TERM...(Today and tonight)
Issued at 130 AM CDT Thu Jul 19 2018

We hate to start forecast discussions with a disclaimer, but here
goes. There is big bust potential today with both temperatures and
PoPs!

As of 2 AM, the weather is fairly quiet across the Missouri
Ozarks. We are monitoring a cluster of strong to severe storms
which is diving southeast across eastern Nebraska. This will be
the first forecast concern as these storms should have no problem
making it into northeastern Kansas and northwestern Missouri by
daybreak.

The question then becomes whether or not they make it into central
Missouri and portions of extreme southeastern Kansas a bit later
this morning. Low level theta-e and MUCAPE gradients support a
continued southeastward trek. Corfidi vectors will also support
a southeastward motion as a low level jet veers and noses into
the Kansas City metro. We have placed 30-40% PoPs up towards
Highway 54 this morning to account for this. Even if these storms
do not make it this far southeast, we may see widely scattered
development across central Missouri during the predawn and early
morning hours as that veering low level jet induces isentropic
upglide.

Thunderstorm chances this afternoon are then a tough call with
multiple possible triggers. The two main mechanisms appear to be:

1) Any remaining outflow boundaries from morning storms.
2) Storms firing in the Kansas City metro/I-70 corridor with an
   incoming short wave trough.

There seems to be loose agreement in both of these scenarios
playing out from convection allowing models (CAMs).

While some areas may get worked over by morning convection, it
does appear that most of the area will become highly unstable this
afternoon with MLCAPE values of 2500-3500 J/kg. There will also be
anomalously strong westerlies in place across northern and central
Missouri as an upper level speed max punches into the region.

Inspection of RAP forecast soundings indicates that supercell
structures (possibly splitting) are in play this afternoon and
this evening across central Missouri. Thus, large hail would be a
concern if this panned out. High 0-3 km theta-e differentials
(30-35 Kelvin) will also support strong cold pool conglomeration
and a damaging wind threat with storms that congeal into line
segments and move southeast across the region.

At this point, we are going to advertise a limited severe weather
risk given the questions on triggering mechanisms and scenarios.
It is quite possible that the severe risk may be increased later
today.

The other big concern for today is temperatures and heat indices.
Any convection and associated cloud cover will certainly play a
role. At this time, we believe that clouds and precipitation
would tend to keep the eastern Ozarks the coolest.

In stark contrast, forecast 850 mb temperatures in the
19-22 Celsius range will support middle to upper 90s for highs
across western Missouri and southeastern Kansas. With dew points
in the lower to middle 70s, heat indices roughly along and west of
the U.S. 65 corridor will reach the 104 to 109 degree range.

We have decided to add a few counties near the Arkansas border to
the Heat Advisory. We will also have to watch for localized
pooling of dew points as it is not out of the question that some
locations reach heat indices of 110. Thus, a short-fused Excessive
Heat Warning is not out of the realm of possibility.

As we get into tonight, a surface frontal boundary will drift
south across northern Missouri. Models are all over the place
regarding possible scenarios with overnight convection. There does
appear to be a signal for a low level jet stream strengthening and
nosing into the region. Thus, elevated convection will be possible
over parts of the area.

.LONG TERM...(Friday through Wednesday)
Issued at 130 AM CDT Thu Jul 19 2018

That front will then continue to drift south and southwest across
the Missouri Ozarks on Friday. We could see a few left-over
showers and thunderstorms in the morning across south-central
Missouri. Thunderstorm chances in the afternoon are then in
question as weak upper level height rises commence. We have
therefore kept PoPs around 20%. PoPs will have to be increased if
breaking the cap appears more attainable, especially in the
vicinity of that front. A slightly better chance for storms may
come Friday night as a low level jet over-rides that frontal
boundary

Hot and humid conditions will persist into Friday, especially
near and south of that front. Highs in the upper 90s to around 100
degrees are expected, especially across far southwestern Missouri
and near the Arkansas border. It is possible that the Heat
Advisory will need to be extended in this area, especially if dew
point/moisture pooling takes place near the front.

Near normal temperatures are then expected from this weekend into
the first half of next week as strong upper level high pressure
over the Desert Southwest puts our region in a northerly flow
aloft. Chances for precipitation look pretty low at this point.

&&

.AVIATION...(For the 18Z TAFS through 18Z Friday afternoon)
Issued at 1230 AM CDT Thu Jul 19 2018

Thunderstorms are pushing southeast across central Missouri early
this afternoon. Additional storms are developing across
northwestern Missouri and also across north central Kansas. This
activity will slide to the south and east this afternoon into
this evening and could clip the Taf sites. This activity will
likely be more scattered in nature. Brief lowering in flight
category and erratic and gusty winds will occur with any storm.

&&

.SGF WATCHES/WARNINGS/ADVISORIES...
MO...Heat Advisory until 9 PM CDT this evening for MOZ055-066>068-
     077>080-088>091-093>096-101>105.

KS...Heat Advisory until 9 PM CDT this evening for KSZ073-097-101.

&&

SHORT TERM...Schaumann
LONG TERM...Schaumann
AVIATION...Wise
Hazardous weather outlook, Jul 19, 2:10 PM CDT, 1 hour 13 minutes before
Hazardous Weather Outlook
National Weather Service Springfield MO
210 PM CDT Thu Jul 19 2018

KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-201915-
Bourbon-Crawford-Cherokee-Benton-Morgan-Miller-Maries-Vernon-
St. Clair-Hickory-Camden-Pulaski-Phelps-Barton-Cedar-Polk-Dallas-
Laclede-Texas-Dent-Jasper-Dade-Greene-Webster-Wright-Newton-
Lawrence-Christian-Douglas-Howell-Shannon-McDonald-Barry-Stone-
Taney-Ozark-Oregon-
210 PM CDT Thu Jul 19 2018

This Hazardous Weather Outlook is for portions of the Missouri
Ozarks and extreme southeast Kansas.

.DAY ONE...This Afternoon and Tonight.

Weather hazards expected...

  Elevated hail risk.
  Elevated thunderstorm wind damage risk.
  Limited flooding risk.
  Significant lightning risk.
  Elevated excessive heat risk.

DISCUSSION...

Scattered storms are occurring from central Missouri to the
northwest into northeastern Kansas this afternoon. This activity
will continue to the slide south and east into this evening.
There are outflows also moving south across the area that a few
storms could develop along too. Hail up to the size of golf balls
and damaging wind gusts up to 70 MPH will be the primary hazards
with the most intense storms. Frequent lightning and locally heavy
rainfall can also be expected from the storms today. There will
be a limited threat for localized flash flooding across central
Missouri and the eastern Ozarks. A few storms may linger into the
overnight hours.

Heat index values of 100 to 110 degrees will continue to occur
into early this evening along and west of the Highway 65 corridor.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Afternoon and early evening heat indices of 95 to 105 degrees
will occur again on Friday with the hottest readings across far
southern Missouri and extreme southeastern Kansas. Afternoon heat
indices from this weekend into the first half of next week will
range from 90 to 100 degrees.

Isolated to scattered thunderstorms will remain possible on
Friday and Friday night. Frequent lightning, small hail, and
brief heavy downpours will be the main potential hazards from
these storms. There is then a slight chance for thunderstorms
next Tuesday across the eastern Ozarks.

.SPOTTER INFORMATION STATEMENT...

  Spotter activation may be needed this afternoon and evening
  across portions of the Missouri Ozarks.

&&

More detailed information can be accessed at:
http://www.weather.gov/sgf/sitrep

This product in graphical format...along with other weather...
hydrological and climate information...at
http://www.weather.gov/sgf

Wise

In the hours before

Local storm report, Jul 19, 3:09 PM CDT, 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
309 PM CDT THU JUL 19 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1231 PM     TSTM WND DMG     1 NW CAMDENTON          38.02N 92.75W
07/19/2018                   CAMDEN             MO   PUBLIC

            MULTIPLE TREES DOWNED OFF OF DOGWOOD DR IN
            CAMDENTON. TIME ESTIMATED BY RADAR.

&&

The office that day

Everything else NWS Springfield, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 18, 8:48 PM CDTAreal Flood AdvisorySGFLaclede6 hr
Jul 18, 11:52 PM CDTAreal Flood AdvisorySGFOregon9 hr
Jul 19, 10:58 AM CDTSevere Thunderstorm WarningSGFBenton62 min
Jul 19, 11:55 AM CDTSevere Thunderstorm WarningSGFBenton, Camden, Hickory, Morgan65 min
Jul 19, 1:21 PM CDTSevere Thunderstorm WarningSGFPhelps, Pulaski, Texas54 min
Jul 19, 3:37 PM CDTSevere Thunderstorm WarningSGFCedar, St. Clair, Vernon29 min
Jul 19, 4:00 PM CDTSevere Thunderstorm WarningSGFDade, Greene, Lawrence, Polk60 min
Jul 19, 4:43 PM CDTSevere Thunderstorm WarningSGFSt. Clair62 min
Jul 19, 5:06 PM CDTSevere Thunderstorm WarningSGFBarton, Cedar, Dade, Vernon54 min
Jul 19, 5:45 PM CDTSevere Thunderstorm WarningSGFBarry, Cedar, Dade, Greene, Jasper, Lawrence and 2 more45 min
Jul 19, 6:07 PM CDTSevere Thunderstorm WarningSGFBarry, Christian, Greene, Lawrence, Stone, Webster38 min
Jul 19, 6:32 PM CDTSevere Thunderstorm WarningSGFBarry, Stone, Taney58 min
Jul 19, 6:45 PM CDTSevere Thunderstorm WarningSGFBarry, Christian, Douglas, Greene, Lawrence, Stone and 2 more60 min

Nearby

Severe Thunderstorm Warnings in Missouri, 2018Every severe thunderstorm warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.